Rash with hydroxychloroquine?: Just diagnosed with RA a... - NRAS

NRAS
26,490 members30,397 posts

Rash with hydroxychloroquine?

aehorn
aehorn
16 Replies

Just diagnosed with RA a few months ago. Started this medication 200 mg of hydroxychloroquine and after 3.5 weeks I broke out with rash on belly . Stopped taking it a little over a week ago. Rash has spread to let’s, arms and chest with hard little bumps on skin as well. Sun makes it worse. Also extremely anxious and had a panic attack at my job and had to come home. Depressed. How long will it take until this medication is out of my body? Anyone have similar experience? What do do next?

16 Replies
oldestnewest
chrisb4

Hi aehorn. I too had a rash with hydroxychloroquine, chest, legs, arms and tummy. Doctor advised me to stop taking it and to contact my rheumatologist. It took over a week to go and was then prescribed leflunomide. Hope you get sorted soon. x

Reply
Hidden
Hidden
in reply to chrisb4

What dosage were you taking

Reply
aehorn
aehorn
in reply to Hidden

200 mg once a day. Stopped 9 days ago.

Reply
aehorn
aehorn
in reply to chrisb4

How is new drug working for you?

Reply
Hidden
Hidden
in reply to aehorn

I don’t know the dosages, I know that I should, just too many things to deal with and a carrier bag of crap to take every month., I am sorting out my meds today and adding them to the app on my phone. Fed up as my hands are curling like a monkey 🐒

Shame I have responsibilities or I would go and have some fun. I am a quiet neighbour but would love to go and start my car now and let rip through the village to wake my neighbour to the sound of a v10 as he is so grumpy, he does not even speak

1 like
Reply
chrisb4
chrisb4
in reply to aehorn

Working ok at the moment, need blood tests every month and blood pressure tested.

Reply
chrisb4
chrisb4
in reply to chrisb4

I was on 400 mg a day and rash stared in my third week of taking hydroxychloroquine.

Reply
aehorn
aehorn
in reply to chrisb4

That’s when mine started. Sun seems to make the rash bad. How long did it last? I can feel a flair starting in my red , inflamed toes in both feet!

Reply
chrisb4
chrisb4
in reply to aehorn

Oh, bless you. Rash went after about two weeks.

Reply
DelicateInput

It definitely sounds like prickly heat. Try an antihistamine which might help.. You might also find water pressure, like a shower or swimming, will make it worse if it is prickly heat. Salt water in the sea particularly exacerbates prickly heat.

I used to suffer from prickly heat when young but age seems to have withered it as my skin toughened up and I started to take hormone treatments for other conditions (especially masculine hormone treatments). I had the ultra white skin that goes with red hair and is very sensitive and prone to skin allergies to make up, metals, chemicals, creams etc.

You will need to switch to another medication. However, check which brand of Hydroxychloroquine you are taking. Quinoric has a bad record for causing stomach problems and the coating on the tablets causes irritation and diarrhoea. You might want to try another brand in the course of time. I doubt it is the drug itself.

Reply
wishbone

I've been on 400mg hydroxy (Teva brand) for the last two years and have acid reflux/indigestion, which started roughly about then, but difficult to be sure of the timing . Do you think hydroxy could be the cause(?) as I don't take any other stomach irritants having stopped anti-inflammatories and aspirin some time back, which has helped. Acid reflux has got worse this past week or two and is starting to really trouble me despite taking omeprazole. I think I need to try stopping hydroxy by the seem of it, especially as I've recently started a new med which is working for me.

Reply
DelicateInput

I don't really know but others on here might have similar experiences.

All of the posts I have seen on here about hydroxychloroquine causing stomach problems relate to the Quinoric brand. I had a problem with it - diarrhoea every morning. This symptom alarmed the GP as she made an urgent cancer referral and I had a colonoscopy and endoscopy, and the endoscopy revealed a stomach ulcer plus chronic gastritis.

I started off with the Zentiva brand of Hydroxychloroquine and had no problems. However, I had problems as soon as I switched to Quinoric. A lot of people on here have had stomach problems and diarrhoea with Quinoric. It is not the hydroxy drug itself but the coating on the Quinoric brand that irritates the stomach.

However, I also had two stomach bugs - h-pylori and listeria - and needed antibiotics. I also had a problem with Naproxen. Therefore, in my case it was not the Quinoric alone that caused the problem though the hospital said it was. It wasn't though because I continued to have diarrhoea until last month, though not as bad and it was improving, and on the second day of taking an antibiotic called clarithromycin last month , the diarrhoea stopped completely.

A lot of these drugs do produce excess stomach acid so in my opinion it probably is causing it but I am no expert. Unless somebody on here can help, it might stop if you come off it. However, if it has caused gastritis or a stomach ulcer, I am not sure whether the diarrhoea will continue. Sorry I can't be more helpful. It is a right old business and the colonoscopy was awful.

Reply
wishbone

Interesting, thanks for that DelicateInput,

It certainly is a right old business! I stopped aspirin and naproxen some time ago, which has helped, but the reflux is now worse than ever. I'm going to see how I go without hydroxy, if my RA gets worse then I can always go back on it and will try changing to Zentiva brand if I do. Just hope these meds haven't damaged my stomach. I never took much naproxen because of a previous heart attack, so hopefully not.

Reply
Triscichick

I have lupus and took Hydroxychloroquinone. After about a month, I started breaking out in hives. It took a month until the level of the drug in my body reached the point where I had an allergic reaction. It took nearly a month after I stopped taking it for the hives to completely go away.

Reply
DelicateInput

This always happens with skin allergies. You can safely use a particular make up or cream for a while then all of a sudden a terrible allergic reaction happens.

Reply
aehorn
aehorn
in reply to Triscichick

sounds just like mine. What drug did you take next? They don't know if it's lupus or RA for me.

Reply

You may also like...